Nebraska, 2017

Hail and Damaging Wind in Nebraska, August 24, 2017

August 24, 2017 · NWS OAX · 3 events in 2 counties and zones

An area of thunderstorms produced a 58 MPH wind gust at Wayne Airport and large hail near Coleridge, NE during the late morning and early afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An area of thunderstorms produced a 58 MPH wind gust at Wayne Airport and large hail near Coleridge, NE during the late morning and early afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 24, 5:11 AM CST, 6 hours earlier.

Area forecast discussion, Aug 24, 5:11 AM CST, 6 hours before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 AM CDT Thu Aug 24 2017

.UPDATE...
Issued at 609 AM CDT Thu Aug 24 2017

Have updated the forecast to include much higher pops for ongoing
activity in northeast NE and northwest IA this morning.

&&

.SHORT TERM...(Today through Saturday)
Issued at 322 AM CDT Thu Aug 24 2017

Scattered showers and storms are moving across parts of NE, IA, and
SD this morning, just starting to work into northeast NE. Subjective
00Z upper-air analysis indicates an upper-level low now centered in
QB, with upper-level ridge axis from WY/MT into SK, and with
northwesterly/cyclonic flow across the north central US, while weak
and broad ridging dominated the southern US. An 850mb high was
centered around the IA/MO border, with broad ridging across the
southern Plains to upper Midwest. Moisture was returning on the
western edge of the high, with a narrow band of 8C+ dewpoints from
western NE to northern SD associated with southerly wind component.
Surface ridge at 07Z extended from western ON through the MS River
valley, with a surface low centered in southeastern MT.

Main forecast concern is shower/storm potential through Saturday.
Through the last week or so, the CAMs have had something of a
dry/slow-onset bias for convection; this morning, the CAMs are
capturing ongoing convection well, while it's the parameterized
models that are not seeing ongoing activity. HRRR/RAP bring ongoing
activity into northeast NE to northwest IA through this morning,
with at least isolated to scattered showers/storms festering through
the day and gradually dropping southward toward east central NE.
Have leaned toward these wetter solutions and increased POPs through
the day today. Synoptic support for precipitation actually improves
later today and this evening, with a shortwave dropping through the
northwesterly flow. This, with continued 850mb southerly winds
providing warm/moist air advection, should allow for expanding
shower/storm coverage this evening, though perhaps more in central
NE. Do think activity will trend downward/quieter tonight as the
evening activity slides southward, and have trimmed POPs somewhat
tonight. A little shower/storm activity could linger on the nose of
the low-level jet in northeast NE into the late night/Friday morning.

Pattern doesn't change much on Friday, with continued southerly
850mb flow providing continued moisture advection into central to
northeast NE/northwest IA, northwesterly upper-level flow, and
surface low well west of the area. Have low confidence on whether
showers/storms will fester on Friday and have pretty much left the
blend alone, but suspect there is about an equal chance that the
area could be totally dry during the day or that festering isolated
to scattered showers/storms like the ongoing activity could be
present on Friday, too. By Friday evening, another shortwave trough
is progged to slide across SD, drawing the surface low further east
and closer to northeastern NE. Showers/storms look likely to develop
in southeast SD through the evening and continue overnight, filling
southward into northeast NE and eventually into northwest IA. Again,
showers/storms should clear out of the area in the morning as the
shortwave pulls away, with the surface low weakening into a
trough.

.LONG TERM...(Saturday night through Wednesday)
Issued at 322 AM CDT Thu Aug 24 2017

As a deeper upper-level low digs into the upper Midwest on Saturday
night into Sunday, the lingering surface front across the Dakotas
will drop southward through eastern NE/western IA. Model solutions
continue to range from a nearly dry frontal passage with just
isolated showers/storms to a washout across the area, and chance
POPs in the blend will ride for now. Either way, the front and its
associated precipitation (if any) does seem likely to move through
by later Sunday, with a surface high and mid-level ridge moving in
behind it for Sunday night and Monday. After that, model blends are
dry through Wednesday as an upper-level ridge locks into the
Rockies and an upper-level trough/potential tropical cyclone
remnant interact to the east. Temperatures should remain near to
below normal through the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 609 AM CDT Thu Aug 24 2017

VFR conditions through the period. Thunderstorms will be in the
vicinity of KOFK just to the north til about 14z this morning.
Not confident they will make it all the way to KOMA, so left that
location dry. Also some LLWS at KOFK this morning too. Additional
thunderstorms could impact KOFK later in the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...DeWald
SHORT TERM...Mayes
LONG TERM...Mayes
AVIATION...DeWald
Hazardous weather outlook, Aug 24, 6:00 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
700 AM CDT Thu Aug 24 2017

IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-065-
066-250200-
Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope-
Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-
Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-
700 AM CDT Thu Aug 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms are possible today and tonight
for central to northeastern Nebraska into northwestern Iowa.
Widespread severe weather is not likely, but small hail and gusty
winds are possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Chances for on-and-off thunderstorms continue from Friday through
Sunday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

IAZ079-080-090-091-NEZ067-068-078-088>093-250200-
Mills-Montgomery-Fremont-Page-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
700 AM CDT Thu Aug 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Chances for thunderstorms return on Friday evening, with on and
off chances of storms through Monday.

..SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 24, 8:55 AM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
955 AM CDT THU AUG 24 2017

NEZ011-241530-
Knox NE-
955 AM CDT THU AUG 24 2017

...Significant Weather Advisory for CENTRAL KNOX COUNTY UNTIL 1030 AM
CDT...

At 955 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Niobrara, or 19 miles south of Tyndall, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Niobrara, Center, Santee Reservation and Lindy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4281 9765 4254 9774 4266 9811 4278 9807
      4276 9804 4277 9795 4283 9788
TIME...MOT...LOC 1455Z 311DEG 20KT 4272 9796

DEE
Special weather statement, Aug 24, 8:57 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
957 AM CDT THU AUG 24 2017

NEZ011-241530-
Knox NE-
957 AM CDT THU AUG 24 2017

...Significant Weather Advisory for SOUTHWESTERN KNOX COUNTY UNTIL
1030 AM CDT...

At 956 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Niobrara, or 26 miles southwest of Tyndall, moving
southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Verdigre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4265 9830 4274 9830 4279 9825 4257 9786
      4247 9807 4260 9831
TIME...MOT...LOC 1456Z 299DEG 23KT 4270 9822

DEE
Special weather statement, Aug 24, 9:29 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1029 AM CDT THU AUG 24 2017

NEZ011-012-241600-
Cedar NE-Knox NE-
1029 AM CDT THU AUG 24 2017

...Significant Weather Advisory for EAST CENTRAL KNOX AND SOUTHERN
CEDAR COUNTIES UNTIL 1100 AM CDT...

At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bloomfield, or 15 miles south of Lewis And Clark
State Recreation Area, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartington, Bloomfield, Coleridge, Pleasant Valley, Belden and Camp
Assurance.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 191 and 200.
 Highway 20 in Nebraska near mile marker 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4254 9702 4240 9722 4242 9732 4259 9772
      4275 9760
TIME...MOT...LOC 1529Z 298DEG 32KT 4264 9758

DEE
Special weather statement, Aug 24, 10:15 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1115 AM CDT THU AUG 24 2017

NEZ011-012-017-018-032-033-241645-
Stanton NE-Cedar NE-Pierce NE-Knox NE-Cuming NE-Wayne NE-
1115 AM CDT THU AUG 24 2017

...Significant Weather Advisory for WAYNE...NORTHWESTERN CUMING...
NORTHEASTERN PIERCE...SOUTHEASTERN KNOX...SOUTHWESTERN CEDAR AND
NORTHEASTERN STANTON COUNTIES UNTIL 1145 AM CDT...

At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Osmond, or 26 miles north of Norfolk, moving
southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wayne, Randolph, Osmond, Wausa, Winside, Carroll, Belden, Magnet,
McLean, Sholes, 8 Miles South Of Wayne, The Highway 81 And 20
Junction and Camp Assurance.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 174 and 186.
 Highway 20 in Nebraska between mile markers 363 and 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4235 9701 4226 9701 4226 9687 4205 9703
      4237 9768 4253 9756
TIME...MOT...LOC 1615Z 298DEG 49KT 4242 9752

DEE
Special weather statement, Aug 24, 10:31 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1131 AM CDT THU AUG 24 2017

NEZ011-012-017-018-241700-
Cedar NE-Pierce NE-Knox NE-Wayne NE-
1131 AM CDT THU AUG 24 2017

...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHEASTERN
PIERCE...SOUTHEASTERN KNOX AND SOUTHWESTERN CEDAR COUNTIES UNTIL NOON
CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Wausa, or 28 miles north of Norfolk, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Randolph, Osmond, Wausa, Belden, Magnet, McLean, Sholes, The Highway
81 And 20 Junction and Camp Assurance.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 174 and 186.
 Highway 20 in Nebraska between mile markers 367 and 390.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4239 9768 4255 9757 4243 9711 4219 9727
TIME...MOT...LOC 1631Z 295DEG 15KT 4244 9754

DEE
Special weather statement, Aug 24, 10:52 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1152 AM CDT THU AUG 24 2017

NEZ015-018-241715-
Thurston NE-Wayne NE-
1152 AM CDT THU AUG 24 2017

...Significant Weather Advisory for NORTHEASTERN WAYNE AND
NORTHWESTERN THURSTON COUNTIES UNTIL 1215 PM CDT...

At 1152 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wayne, or 25 miles northeast of Norfolk, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Wayne, Wakefield, Emerson and Winnebago Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4231 9702 4226 9702 4227 9673 4228 9672
      4216 9677 4216 9694 4225 9711 4230 9704
TIME...MOT...LOC 1652Z 303DEG 24KT 4226 9702

DEE

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 24, 11:11 AM CST
Where
Wayne County, 0.69 mi N of Wayne Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.240, -96.980

A 58 mph wind gust was measured at Wayne Airport.

Hail, Cedar

When
August 24, 2:13 PM CST
Where
Cedar County, 0.69 mi N of Coleridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.510, -97.200

Nickel size hail fell north of Coleridge.

Hail, Cedar

When
August 24, 2:20 PM CST
Where
Cedar County, 0.69 mi N of Coleridge
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.510, -97.200

One inch hail fell north of Coleridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718283, 718281, 718282.